Almost There

3 Mar

A few mornings ago, after my kids left for school, I dragged myself to the couch, wrapped a blanket around me, and curled up into a ball. “I can’t do this anymore,” I whispered to my husband. He gently put his hand on my shoulder. “Yes you can,” he said. “Only four more months to go. You’re almost there.”

Mornings are always the worst. The miserable side effects from Tamoxifen hit me the hardest then. Nausea, joint aches, fatigue, and more. Seems like this last stretch of treatment is the toughest. New and annoying side effects keep cropping up, and the old ones seem to intensify. I’m not sure if this is the cumulative effect of ingesting a harmful substance every day for four and a half years. Or if maybe I’m simply running out of endurance.

Tamoxifen is not a nice drug. It has the potential to cause nasty things like blood clots, strokes, and heart disease. It can even cause another type of cancer, but the doctors tell me not to worry about that because it is a more survivable kind of cancer than breast cancer. Yeah, I’m not going to worry about that at all.

I’ve been fortunate. None of my side effects have been life-threatening. So far. Every time I complain to my oncologist about a new lousy side effect, he always tells me the same thing – “No one has ever died from (insert latest side effect). Keep taking the Tamoxifen, Jill.” And so I do.

I’ve been taking it every day for four and a half years now. Five years is the limit. They figure at that point, the benefits stop outweighing the risks.

Only four more months to go. I’m almost there.

Advertisements

8 Responses to “Almost There”

  1. Alida Den OUden March 3, 2011 at 6:24 pm #

    Is this common to get sick on tamoxifen?

    • jillnogales March 3, 2011 at 9:05 pm #

      Alida, most pre-menopausal women do experience side effects from tamoxifen. The nausea, which has been the worst for me, is not the most common side effect. I’ve sent you a personal message with more details.

  2. Barbara March 3, 2011 at 6:32 pm #

    You, Dan and the children are always in my prayers.

    • jillnogales March 3, 2011 at 9:06 pm #

      Thank you, Barbara. Dan & I so greatly appreciate you!

  3. Phyllis Perkins March 3, 2011 at 7:40 pm #

    Will you go to Arimidex next? I was on that for about seven years. Your writing is inspiring and helpful. Bless you!

    • jillnogales March 3, 2011 at 9:13 pm #

      Thank you for your kind words, Phyllis. I’m still pre-menopausal, so Arimidex is not an option for me yet. I do sometimes worry that my oncologist will extend the tamoxifen for another two years… I hope you are doing well.

  4. Kathy Burns March 4, 2011 at 4:58 pm #

    Your post helped me to put my own struggle with pain in perspective. You are such an inspiration to me. Bless you!

  5. writergirldreams March 11, 2011 at 12:37 am #

    Hello Sister. Wish I was there so we could take turns patting each other.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: